Alert archive / Alabama / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 123, NWS Birmingham, AL

May 12, 2017Blount County, Jefferson County, St. Clair County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at May 12, 2017, 11:43 AM CDT for Blount County, Jefferson County, St. Clair County, Alabama. It was in force for 26 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 12, 2017, 11:43 AM CDT (16:43 UTC)
Expired
May 12, 2017, 12:09 PM CDT
In force
26 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Blount County, AL, Jefferson County, AL, St. Clair County, AL

The radar

The Birmingham radar (KBMX), 88 km from the middle of the area, began a volume at 16:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 12, 12:04 PM CDTTSTM WND DMGPalmerdale, ALLARGE TREE DOWN IN PALMERDALE. REPORT RELAYED THROUGH SOCIAL MEDIA AND TIME BASED ON RADAR.
May 12, 12:05 PM CDTTSTM WND DMG2 Sse Remlap, ALTREES DOWN BLOCKING THE ROADWAY IN THE PINE MOUNTAIN AREA OF REMLAP. RELAYED THROUGH SOCIAL MEDIA AND TIME BASED ON RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 4.7 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2017-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 53 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2017-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
53 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
835 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

720 
WUUS54 KBMX 121643
SVRBMX
ALC009-073-115-121730-
/O.NEW.KBMX.SV.W.0123.170512T1643Z-170512T1730Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
1143 AM CDT FRI MAY 12 2017

The National Weather Service in Birmingham has issued a

* Severe Thunderstorm Warning for...
  Southeastern Blount County in Alabama...
  Northeastern Jefferson County in Alabama...
  Northwestern St. Clair County in Alabama...

* Until 1230 PM CDT

* At 1143 AM CDT, a severe thunderstorm was located near Pinson, or
  near Pinson-Clay-chalkv, moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Trussville, Gardendale, Fultondale, Oneonta, Springville,
  Pinson-Clay-chalkv, Dallas, Center Point, Clay, Pinson, Margaret,
  Argo, Warrior, Kimberly, Ashville, Morris, Locust Fork, Trafford,
  Allgood and County Line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3398 8633 3398 8634 3397 8634 3394 8637
      3394 8633 3395 8632 3376 8619 3364 8675
      3380 8681 3399 8634
TIME...MOT...LOC 1643Z 250DEG 22KT 3374 8670 

HAIL...1.00IN
WIND...60MPH
 
$$

56
2 follow-up statements
220 
WWUS54 KBMX 121701
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
1201 PM CDT FRI MAY 12 2017

ALC009-073-115-121730-
/O.CON.KBMX.SV.W.0123.000000T0000Z-170512T1730Z/
Blount AL-Jefferson AL-St. Clair AL-
1201 PM CDT FRI MAY 12 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 PM CDT
FOR SOUTHEASTERN BLOUNT...NORTHEASTERN JEFFERSON AND NORTHWESTERN ST.
CLAIR COUNTIES...

At 1201 PM CDT, a severe thunderstorm was located near Clay, or near
Springville, moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Trussville, Oneonta, Springville, Pinson-Clay-chalkv, Center Point,
Clay, Pinson, Argo, Ashville, Chalkville, Highland Lake, Whitney
Junction, Palmerdale, St. Clair Springs, Holly Springs, Village
Springs, Caldwell, Horse Pens Forty, I 59 Rest Areas At Oneonta and
Remlap.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing hail, possibly large. SEEK SHELTER NOW 
inside a sturdy structure and stay away from windows.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Birmingham.

&&

LAT...LON 3398 8633 3398 8634 3397 8634 3394 8637
      3394 8633 3395 8632 3376 8619 3367 8668
      3379 8672 3399 8634
TIME...MOT...LOC 1701Z 250DEG 22KT 3378 8658 

HAIL...1.00IN
WIND...60MPH
 
$$

56
575 
WWUS54 KBMX 121709
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
1209 PM CDT FRI MAY 12 2017

ALC009-073-115-121719-
/O.CAN.KBMX.SV.W.0123.000000T0000Z-170512T1730Z/
Blount AL-Jefferson AL-St. Clair AL-
1209 PM CDT FRI MAY 12 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BLOUNT...
NORTHEASTERN JEFFERSON AND NORTHWESTERN ST. CLAIR COUNTIES IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However small hail and
gusty winds are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Birmingham.

LAT...LON 3398 8633 3398 8634 3397 8634 3394 8637
      3394 8633 3395 8632 3376 8619 3367 8668
      3379 8672 3399 8634
TIME...MOT...LOC 1706Z 250DEG 22KT 3380 8652 

$$

56

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 8:37 AM CDT, 3 hours 6 minutes earlier.

Area forecast discussion, May 12, 8:37 AM CDT, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
837 AM CDT Fri May 12 2017

.UPDATE...
For 12Z Aviation.

&&

.SHORT TERM...
Through Saturday night.

The radar is active this morning to our west with showers and storms
across much of Louisiana and Mississippi. This is occurring in
advance of a 500mb trough which is quite far south for the middle of
May. Convection currently approaching the MS/AL state line is not
particularly strong, but additional development and intensification
is possible as the associated outflow boundary moves across Alabama
later this morning and into the early afternoon. Behind this morning
round of showers and storms, additional development is likely by mid
to late afternoon in West Alabama.  The warm sector will be somewhat
contaminated by the first round of convection, but enough clearing
may occur for pockets of MLCAPE reaching 1000-1500 J/kg. Moderate
500mb flow of 30-40kt will be supportive of isolated damaging winds
and perhaps hail up to the size of quarters. With 850mb expected to
remain generally less than 30kts, the threat for a brief tornado is
very minimal, but not zero.

Showers and a few thunderstorms could linger into the evening across
the East. Additional showers are possible overnight and on Saturday
as the upper-level trough axis slowly moves through. Conditions
should be dry once the sun sets on Saturday.

87/Grantham

.LONG TERM...
Sunday through Thursday.

While it is not quite Summer yet, the pattern setting up over the
weekend and into next week is sometimes referred to as the summer
doldrums. Simply stated, the temperatures stay about the same and
the precipitation stays about the same each day for a prolonged
period. High pressure builds back into the area and will remain
there through Wednesday. By Wednesday night the high pressure may
be far enough to the east that we get some easterly flow and get
some wedge type rain into the eastern third of the area on
Thursday afternoon in addition to some additional cloud cover. On
Friday this easterly flow becomes more southeasterly and all of
Central Alabama will have the hit and miss variety afternoon
thunderstorms.

16

&&

.AVIATION...
12Z TAF Discussion.

With an upper level storm system spinning this way, showers and
storms will dominate the forecast. At this time, it looks like
predominate showers with vcts while predominate tsra then showers
in the southeast. Tried to time out the best chances at each site
but will need to be adjusted as we go through the day. Surface
winds will prevail out of the south and southwest through the
evening.

16

&&

.FIRE WEATHER...

Showers and thunderstorms will become more widespread through
tonight as an upper level system approaches the area. Slightly
cooler and higher humidity levels will spread across the area
Saturday and Saturday night as a cold front moves through the
area. Warmer and drier conditions on Sunday and will persist
through Wednesday. Critical fire weather conditions are not
expected.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     79  61  74  53  82 /  80  80  30   0   0
Anniston    80  63  75  55  82 /  80  80  40   0   0
Birmingham  80  63  76  58  84 /  80  70  30   0   0
Tuscaloosa  80  63  78  56  84 /  80  60  30   0   0
Calera      79  63  77  58  83 /  80  70  30   0   0
Auburn      83  65  76  60  82 /  60  80  40   0   0
Montgomery  84  65  79  60  86 /  80  80  30   0   0
Troy        83  65  79  60  84 /  60  70  40   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, May 12, 4:35 AM CDT, 7 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
435 AM CDT Fri May 12 2017

ALZ011>015-017>050-131245-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
435 AM CDT Fri May 12 2017

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Today and Tonight.

There is a marginal risk for severe thunderstorms noon to 8 PM today
across all of Central Alabama. The main threats will be isolated
damaging winds and hail up the size of quarters.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
Friday afternoon and evening.

In the hours before

Special weather statement, May 12, 11:32 AM CDT, 11 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1132 AM CDT FRI MAY 12 2017

ALZ024-121700-
Jefferson AL-
1132 AM CDT FRI MAY 12 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JEFFERSON COUNTY
UNTIL NOON CDT...

At 1132 AM CDT, the public reported a strong thunderstorm near
Morris, or near Gardendale, moving east at 25 mph.

Pea size hail will be possible with this storm.

Locations impacted include...
Birmingham, Trussville, Gardendale, Fultondale, Pinson-Clay-chalkv,
Center Point, Clay, Pinson, Argo, Warrior, Kimberly, Morris,
Chalkville, Grayson Valley, Palmerdale, Village Springs and New
Castle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3378 8665 3377 8665 3376 8654 3374 8654
      3373 8653 3366 8653 3365 8654 3364 8683
      3379 8682 3381 8670
TIME...MOT...LOC 1632Z 262DEG 21KT 3372 8676

JH/05

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 11:32 AM CDTSpecial Weather StatementBMXJefferson28 min
May 12, 12:09 PM CDTSpecial Weather StatementBMXSt. Clair51 min
May 12, 12:54 PM CDTSpecial Weather StatementBMXEtowah51 min
May 12, 1:01 PM CDTSpecial Weather StatementBMXJefferson44 min
May 12, 1:28 PM CDTSpecial Weather StatementBMXCalhoun62 min
May 12, 2:00 PM CDTSpecial Weather StatementBMXCherokee30 min
May 12, 3:02 PM CDTSpecial Weather StatementBMXCleburne28 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.